On weak circular squares in binary words

  • Aviezri S. Fraenkel
  • Jamie Simpson
  • Mike Paterson
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1264)

Abstract

A weak square in a binary word is a pair of adjacent nonempty blocks of the same length, having the same number of 1s. A weak circular square is a weak square which is possibly wrapped around the word: the tail protruding from the right end of the word reappears at the left end. Two weak circular squares are equivalent if they have the same length and contain the same number of ones. We prove that the longest word with only k inequivalent weak circular squares contains 4k+2 bits and has the form (01)2k+1 or its complement. Possible connections to tandem repeats in the human genome are pointed out.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. Berstel [1992], Axel Thue's work on repetitions in words, in: Séries Formelles et Combinatoire Algébrique (P. Leroux and C. Reutenauer, eds.), Publ. du LaCIM, Vol. 11, Université de Québec à Montréal, Canada, pp. 65–80.Google Scholar
  2. 2.
    J. Berstel [1995], Axel Thue's papers on repetition in words: an English translation, Publ. du LACIM, Vol. 20, Université de Québec à Montréal, Canada.Google Scholar
  3. 3.
    S. Burris and E. Nelson [1971/72], Embedding the dual of π∞ in the lattice of equational classes of semigroups, Algebra Universalis 1, 248–153.Google Scholar
  4. 4.
    J.D. Currie [1993], Open problems in pattern avoidance, Amer. Math. Monthly 100, 790–793.Google Scholar
  5. 5.
    A. del Junco [1977], A transformation with simple spectrum which is not rank one, Canad. J. Math. 29, 655–663.Google Scholar
  6. 6.
    A. Ehrenfeucht and G. Rozenberg [1983], On the separating power of EOL systems, RAIRO Inform. Théor. 17, 13–22.Google Scholar
  7. 7.
    R. Entringer, D. Jackson and J. Schatz [1974], On nonrepetitive sequences, J. Combin. Theory (Ser. A) 16, 159–164.Google Scholar
  8. 8.
    P. Erdös [1961], Some unsolved problems, Magyar Tud. Akad. Mat. Kutato. Int. Kozl. 6, 221–254.Google Scholar
  9. 9.
    A.S. Fraenkel and R.J. Simpson [1995], How many squares must a binary sequence contain? Electronic J. Combinatorics 2 (1995) R2, 9pp. http://ejc.math.gatech.edu:8080/Journal/journalhome.htmlGoogle Scholar
  10. 10.
    D. Hawkins and W.E. Mientka [1956], On sequences which contain no repetitions, Math. Student 24, 185–187.Google Scholar
  11. 11.
    A.J. Jeffreys, M. Turner and P. Debenham [1991], The efficiency of multilocus DNA fingerprint probes for individualization and establishment of family relationships, determined from extensive casework, Am. J. Hum. Genet. 48, 824–840.Google Scholar
  12. 12.
    A.J. Jeffreys, V. Wilson and S.L. Thein [1985], Hypervariable ‘minisatellite’ regions in human DNA, Nature 314, 67–73.Google Scholar
  13. 13.
    A.J. Jeffreys, V. Wilson and S.L. Thein [1985], Individual-specific ‘fingerprints’ of human DNA, Nature 316, 76–79.Google Scholar
  14. 14.
    V. Keränen [1992], Abelian squares are avoidable on 4 letters, Automata, Languages and Programming: Lecture Notes in Computer Science 623, 41–52, Springer Verlag.Google Scholar
  15. 15.
    J.A. Leech [1957], A problem on strings of beads, Math. Gaz. 41, 277–278.Google Scholar
  16. 16.
    A. Milosavljević [≥1997], Repeat Analysis, Ch. 13, Sect. 4, Imperial Cancer Research Fund Handbook of Genome Analysis, Blackwell Scientific Publications, in press.Google Scholar
  17. 17.
    M. Morse and G.A. Hedlund [1944], Unending chess, symbolic dynamics and a problem in semigroups, Duke Math. J. 11, 1–7.Google Scholar
  18. 18.
    P.S. Novikov and S.I. Adjan [1968], Infinite periodic groups I, II, III, Izv. Akad. Nauk. SSSR Ser. Mat. 32, 212–244; 251–524; 709–731.Google Scholar
  19. 19.
    P.A.B. Pleasants [1970], Non-repetitive sequences, Proc. Cambridge Phil. Soc. 68, 267–274.Google Scholar
  20. 20.
    I. Raskó and C.S. Downes [1995], Genes in Medicine: Molecular Biology and Human Genetic Disorders, Chapman & Hall, London.Google Scholar
  21. 21.
    A. Thue [1912], Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen, Norske Vid. Selsk. Skr., I. Mat. Nat. Kl. Christiania I, 1–67.Google Scholar
  22. 22.
    E.N. Trifonov [1989], The multiple codes of nucleotide sequences, Bull. Math. Biology 51, 417–432.Google Scholar

Copyright information

© Springer-Verlag 1997

Authors and Affiliations

  • Aviezri S. Fraenkel
    • 1
  • Jamie Simpson
    • 2
  • Mike Paterson
    • 3
  1. 1.Department of Applied Mathematics and Computer ScienceWeizmann Institute of ScienceRehovotIsrael
  2. 2.School of MathematicsCurtin UniversityPerthAustralia
  3. 3.Department of Computer ScienceUniversity of WarwickCoventryUK

Personalised recommendations